Tennessee, 2009Hail and Damaging Wind in Tennessee, June 3, 2009
June 3, 2009 · NWS OHX · 4 events in 1 county or zone
As a cold front moved into the northern Cumberland Plateau region of Middle Tennessee , severe thunderstorms developed in a warm and unstable airmass across Overton County during the late afternoon hours, resulting in hail up to the size of golfballs and thunderstorm wind damage in Livingston.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a cold front moved into the northern Cumberland Plateau region of Middle Tennessee , severe thunderstorms developed in a warm and unstable airmass across Overton County during the late afternoon hours, resulting in hail up to the size of golfballs and thunderstorm wind damage in Livingston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 3, 4:00 PM CST, 50 minutes earlier.
Area forecast discussion, Jun 3, 4:00 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT WED JUN 3 2009
.MESOSCALE UPDATE...
CONVECTION REMAINS SCATTERED ACROSS MIDDLE TN AT 22Z. SURFACE LIS
ARE DOWN TO A -8 ON PLATEAU AND NORTHEAST MIDDLE TN WITH POSITIVE
ENERGY ALSO HIGHER HERE THAN ELSEWHERE IN MID STATE. MID LEVEL
(700-500) LAPSE RATES ARE WEAK AT ABOUT 5 DEG/KM AND THEY REMAIN
SO FOR THE NEXT 2 HRS.
CANT RULE OUT AN ISOLATED SVR STORM IN MID STATE NEXT COUPLE OF
HOURS BUT MORE LIKELY TO OUR NORTH IN KY.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
BOYD
Hazardous weather outlook, Jun 3, 2:57 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
357 PM CDT WED JUN 3 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-041030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
357 PM CDT WED JUN 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SLOW MOVING COLD FRONT WILL MOVE INTO MIDDLE TENNESSEE...
BRINGING THUNDERSTORMS TO THE AREA THIS EVENING AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
07
In the hours before
Special weather statement, Jun 3, 2:35 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT WED JUN 3 2009
TNZ005-006-022>025-056-057-032200-
STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...CAMDEN...ERIN...
WAVERLY...DICKSON...LINDEN...LOBELVILLE...CENTERVILLE
335 PM CDT WED JUN 3 2009
...STRONG THUNDERSTORMS EXPECTED IN STEWART...HOUSTON...AND
NORTHERN BENTON COUNTIES...
AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST
INTO NORTHWEST MIDDLE TENNESSEE. STRONGER STORMS IN NORTHERN
BENTON COUNTY WILL AFFECT DOVER AND STEWART COUNTIES BY 4 PM.
THESE STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING...
WIND GUSTS UP TO 50 MPH AND RAINFALL UP TO ONE INCH.
04
Hail, Overton
- When
- June 3, 4:50 PM CST
- Where
- Overton County, 1.81 mi WSW of Livingston Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.390, -85.350
Several reports of hail with sizes of up to a quarter were reported just west of Livingston.
Hail, Overton
- When
- June 3, 4:57 PM CST
- Where
- Overton County, 0.56 mi W of Livingston Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.400, -85.330
Spotter reported quarter size hail falling on north side of Livingston.
Thunderstorm Wind, Overton
- When
- June 3, 5:00 PM CST
- Where
- Overton County, 0.72 mi SSW of Livingston Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 36.390, -85.324
Several large trees and power lines were downed in the city of Livingston. Power outages occurred across the majority of the city and lasted for several hours. One of the reasons was that a tree fell on a substation distribution line crossing North Oak Street owned by the Upper Cumberland Electric Membership Corporation.
Hail, Overton
- When
- June 3, 5:05 PM CST
- Where
- Overton County, 0.89 mi SW of Livingston Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.390, -85.330
Golf ball size hail was reported in Livingston.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in California, June 3, 20092 deaths · 8 injured · $126,000 · 1 in hail · 5 events
- Tornado and Hail in Virginia, June 3, 20091 death · $300,000 · EF1 · 46 events
- Flash Flood and Hail in North Carolina, June 3, 20091 death · $2.0 million · 1 in hail · 13 events
- Tornado and Hail in Texas, June 3, 20091 death · $6,000 · EF0 · 6 events
- Lightning Strike in California, June 3, 20091 death · 1 event
- Flash Flooding and Hail in Arkansas, June 3, 2009$197,000 · 1.75 in hail · 15 events
- Flash Flood and Damaging Winds in Arkansas, June 3, 2009$100,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 3, 2009$64,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 3, 2009$13,000 · 1.75 in hail · 42 events
- Hail and Damaging Winds in Louisiana, June 3, 2009$40,000 · 58 kt wind · 13 events
- Damaging Winds in Virginia, June 3, 2009$38,000 · 60 kt wind · 2 events
- Hail and Damaging Winds in Virginia, June 3, 2009$2,000 · 1 in hail · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181308, 181309, 183725, 181310.